Whey protein side effects are generally considered minimal, though some do exist. Many of the compounds found in whey protein are common in most diets, though high levels of protein may cause digestive discomfort, nausea, kidney problems, and other ailments for some people. Additionally, allergic reactions may be present for those who are lactose intolerant. People who take certain drugs and antibiotics may also be cautioned about taking whey protein.
Most of the time, whey protein side effects are not specific to the product itself. Rather, such effects are indicative of the amount of protein, calcium, carbohydrates, lactose, or other compounds and nutrients that are found in the product. In other words, most of the ingredients that cause side effects or interactions are found in the average diets.
As the name suggests, the product contains a high level of protein. Excess protein may put too much pressure on the kidneys. It also depletes the body of certain vitamins and minerals. For this reason, those who practice high -protein diets often take multi-vitamin supplements. A high-protein diet, as practiced by those who consume whey protein regularly, may also raise blood acidity, which should be kept as close to neutral (7.0 on the pH scale) as possible.
Those who do not exercise regularly may have no reason to take whey protein, particularly in Western culture where large amounts of protein are common in an average diet. Whey protein side effects may be avoided by only taking the product when trying to build muscle mass or lose weight. Either of these benefits will only be reaped when accompanied by exercise and an overall healthy diet.
Some whey protein side effects come from the amount of lactose in the product, which is usually close to 5 or 6 percent. Again, as the name suggests, whey protein comes from a compound in milk called whey, which is separated from the curds used in cheese making. The primary sugar found in milk and whey is lactose, which many people are intolerant to. Lactose intolerance may cause digestive discomfort and ailment. Whey protein isolate, which contains less than one percent of the lactose sugar, is available to those who suffer from lactose intolerance.
Improper dosing may also cause some whey protein side effects. The product is generally considered both safe and beneficial when taken at appropriate levels. Taking too much, however, may cause nausea, an increase in bowel movements, fatigue, and loss of appetite.
There are some interactions between whey protein and certain prescription drugs or antibiotics. Those who take tetracyclines, for example, may wish to take caution, as the high levels of calcium in whey protein may inhibit the absorption of tetracyclines in the stomach. This problem may be addressed by avoiding the consumption of whey protein and tetracyclines within four hours of each other. A doctor is likely to provide such information, and many brands will provide comprehensive indications, warnings, and nutritional information on the side of their products.